Colorado, 2020Drought in Colorado, September 1 to 30, 2020
September 1 to 30, 2020 · NWS GLD · 3 events in 3 counties and zones
The Drought status for East Central Colorado changed little during the month. The D2 Severe Drought expanded to cover the west half of Yuma County, all of Kit Carson County, and the rest of Cheyenne County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Drought status for East Central Colorado changed little during the month. The D2 Severe Drought expanded to cover the west half of Yuma County, all of Kit Carson County, and the rest of Cheyenne County. D3 Extreme Drought remained unchanged, covering the southwest half of Cheyenne County. Observed precipitation for the month ranged from 0.25 - 1.5, with the lowest precipitation amounts occurring over Cheyenne County and the highest over northern Yuma County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 10:00 PM MST, 2 hours earlier.
Area forecast discussion, Aug 31, 10:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1100 PM MDT Mon Aug 31 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM MDT Mon Aug 31 2020
Across the region this afternoon, skies are sunny as high pressure
continues to build south into the central Plains. With the ridge
axis nosing into the CWA, eastern areas are seeing east/northeast
winds with a transition to east/southeast for western locales.
Cooler airmass remains in place this afternoon as well, with temps
currently in the 70s as of 200 pm MDT.
Weather concerns in the short term focus on the potential for
showers and thunderstorms chances this evening...overnight and into
Tuesday morning. Currently, scattered showers with a few isolated
storms are forming in and around the surface low and associated
fronts in Colorado, with a slow eastward trek. Latest model
runs(HRRR...RAP... NAM...GFS) continue an inconsistent stance as to
the movement/ placement of this precip along with an upper
trough/low that will swing through the Rockies tonight that may help
to enhance any precip going into late tonight/Tuesday.
Have trended the CWA down to chance pops for the overnight period
where the precip near the surface front has best chances to affect
the area. The upper low swings too far south of the CWA to enhance
most locales, so will have precip taper from NW to SE thru Tuesday
morning.
Going into Tuesday, as clouds and precip begin to wane by midday,
mostly sunny/sunny skies will prevail. The cloud cover Tuesday
morning will affect daytime highs for southern locales. High
pressure build over the region Tuesday night and remains into
Wednesday night.
For temps, 70s for Tuesday will translate to mid 80s to near 90F on
Wednesday. Overnight lows will range in the 50s, with a few 60F near
far eastern zones.
.LONG TERM...(Thursday through Monday)
Issued at 224 PM MDT Mon Aug 31 2020
For the extended period, models have a strong amplified upper ridge
from the Desert Southwest up along and through West Coast region,
that will provide a persistent NW flow aloft. Surface high pressure
will shift east of the region on Thursday and continue an eastward
trek going into the upcoming weekend. This will allow an advancing
cold front to push slowly through the area late Sunday into next
Monday. The surface feature will see some enhancement from an upper
trough that rides southeast along the east side of the upper ridge
and into the Plains region.
The resulting cold frontal passage will bring the CWA the only
chance for precipitation during the extended portion of the
forecast. The downslope NW upper flow, combined with the southerly
surface gradient ahead of the front, will allow temperatures to lift
back towards near to above normal level, especially for daytime
highs.
Looking for high temps to range from the lower amd mid 80s on
Thursday and Friday, increase into the upper 80s to the mid 90s on
Saturday, before dropping to the mid 80s Sunday and eventually the
mid and upper 70s for next Monday as cooler air works into the CWA.
Overnight lows will generally range in the 50s, but eastern locales
could see 60s off of the hot day Saturday. 40s could see a return
Sunday and especially Monday night(s) as CAA works into the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM MDT Mon Aug 31 2020
KGLD, vfr conditions expected through about 09z with winds from
the southeast around 10kts. From 10z-18z sub vfr cigs are expected
as stratus moves over the terminal from the south or southeast.
Winds generally light and variable. After 19z vfr conditions
return with continued light and variable winds. Similar to the 00z
taf cant rule out spotty showers through about 18z but confidence
is too low in that happening at the terminal so will keep it out
of forecast.
KMCK, vfr conditions are expected through the period. There could
be a few hours of sub vfr cigs in the 13z-15z timeframe. Winds
through the period light and variable. Cant rule out spotty
showers through about 18z but confidence is too low to in that
happening at the terminal so will keep it out of the forecast.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 31, 8:54 AM MST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
954 AM MDT Mon Aug 31 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
954 AM MDT Mon Aug 31 2020 /1054 AM CDT Mon Aug 31 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cheyenne County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Precipitation for the county ranged from 0.25 to 1, with most of the county in the 0.25 to 0.50 range. These precipitation amounts were 0.5 to 1 below normal. D3 Drought was in place over the southwest half of the county, with D2 Drought elsewhere.
Drought, Kit Carson County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Precipitation for the month ranged from 0.5 to 1, with the highest amounts in the northwest part of the county. Precipitation for the month was up to 1 below normal, with the lowest amounts below normal in the eastern part of the county. D2 Drought expanded across the east half of the county during the month.
Drought, Yuma County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Yuma County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Precipitation for the month ranged from 0.5 to 1.5, with the highest amounts in the northwest part of the county. The county was near normal to as low as 0.5 below normal for precipitation for the month. D2 Drought persisted across the west half of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921811, 921812, 921813.